Q:

What are adverse reactions of Vitamin D?

A:

Quick Answer

Symptoms of vitamin D overdose include excessive urination, increased thirst, itching, weakness, nervousness and kidney failure, reports Merck Manuals. The majority of the symptoms of a vitamin D overdose are actually due to high levels of calcium associated with vitamin D supplementation.

Continue Reading

Full Answer

Vitamin D overdoses are easily identified by a marked rise in blood calcium levels, according to Merck Manuals. This increased concentration of calcium causes many of the symptoms of vitamin D overdose. Initial symptoms include nausea and vomiting. If the overdose is not identified, thirst, weakness, itching, nervousness and excessive nervousness soon follows. Symptoms of a severe overdose include kidney failure, loss of proteins through urine, urinary casts, high blood nitrogen levels and calcium deposits.

Synthesis of vitamin D by the body cannot cause an overdose, unless a patient is being treated for hypoparathyroidism, reports Merck Manuals. Thus, the primary cause for an overdose is excessive supplementation of vitamin D. Treatment of an overdose can be as simple as ceasing supplementation of vitamin D, but IV hydration is sometimes necessary as well. Severe overdoses can require corticosteroids or bisphosphonates, which prevent bones from releasing calcium into the bloodstream. Calcium deposits and kidney damage due to vitamin D overdose are not reversible.

Learn more about Side Effects
Sources:

Related Questions

Explore